Ohio, 2012

Heavy Rain in Ohio, May 4, 2012

May 4, 2012 · NWS ILN · 1 event in 1 county or zone

A thunderstorm complex moving across Central Ohio early in the morning brought an extended period of heavy rainfall to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A thunderstorm complex moving across Central Ohio early in the morning brought an extended period of heavy rainfall to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 5:58 AM EST, 2 minutes earlier.

Area forecast discussion, May 4, 5:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
658 AM EDT FRI MAY 4 2012

.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN IN PLACE TODAY AHEAD OF AN APPROACHING
COLD FRONT WHICH WILL MOVE INTO THE AREA LATE LATE THIS AFTERNOON.
THIS FRONT WILL STALL OUT ACROSS THE OHIO VALLEY OVERNIGHT INTO
SATURDAY PROVIDING A CONTINUED THREAT FOR THUNDERSTORMS. THIS FRONT
WILL PUSH TO THE SOUTH SATURDAY NIGHT INTO SUNDAY...PROVIDING A
TEMPORARY DRY PERIOD BEFORE RETURNING AS A WARM FRONT BY MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WESTERLY MID LEVEL FLOW WITH EMBEDDED S/W OVER THE MID MS VLY TO
TRACK EAST INTO OHIO TODAY. EXPECT ONGOING CONVECTION OVER IL TO
WEAKEN AND SLIP INTO W CENTRAL OHIO THIS MORNING IN AREA OF
FAVORABLE 8H CONVERGENCE AHD OF SOUTHWARD DROPPING COLD FRONT.
MEANWHILE...WESTERN FRINGE OF CONVECTION OVER EASTERN KY WILL
SPREAD N INTO ILN/S FAR SE EARLY THIS MORNING. BEST INSTABILITY TO
OCCUR AHD OF THIS FRONT ACRS ILN/S SW THIS AFTN. NUMERICAL MODELS
INDICATE A GOOD GRADIENT TO THE INSTBY WITH BLYR CAPES APPROACHING
2000 J/KG ACRS SE INDIANA/SW OHIO/N CNTRL KY. HAVE CONTD PREV FCST
RAMPING POPS UP TO LKLY CAT THIS AFTN.

WESTERLY FLOW ALOFT WITH 0-6KM SHEAR OF 20 TO 25 KTS...AND MODERATE
INSTABILITY WILL SUPPORT MULTICELLULAR CLUSTERS. SOME OF THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DMGG WINDS. PW/S INCREASE
TO AROUND 1.5 INCHES THIS AFTN WHICH APPROACHES 200 PERCENT ABOVE
NORMAL. HEAVY RAIN AND FLOODING WILL ALSO BE A THREAT. WILL
HIGHLIGHT THESE THREATS IN HWO PRODUCT.

TEMPS WILL BE TRICKY TODAY DUE TO EARLY PRECIP AND CLOUDS. HAVE..
GENERALLY TRENDED HIGH TEMPS ON THE WARM SIDE OF GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SLOW MOVING COLD FRONT TO DROP SOUTH TO NEAR THE OHIO RIVER AND
STALL OUT OVERNIGHT. EXPECT ONGOING CONVECTION DURG THE EVENING WITH
A POTENTIAL FOR SEVERE WEATHER . WL CONTINUE LKLY POPS ACRS THE
SOUTH THIS EVENING AND THEN TAPER DOWN TO CHC POPS. HAVE TRENDED
TONIGHTS LOWS ON THE WARM SIDE OF GUID ENVELOPE.

NUMERICAL MODELS SHOW RIDGE BUILDING TO OUR WEST OVER THE MS VLY
WITH THE FLOW BECOMING MORE NWRLY ON SATURDAY. MODERATE INSTBY
IS EXPECTED TO DEVELOP...GENERALLY ALONG AND SOUTH OF THE OHIO RIVER
ON SATURDAY. WL BUMP POPS INTO HIGH CHANCE CAT ACRS THE FAR SOUTH
THRU EARLY PART OF AFTN. CLOSER TO COOLER SIDE OF GUID FOR HIGHS SAT.

UPR LEVEL S/W AND SFC FRONTAL BOUNDARY TO SLIP SOUTH INTO THE TN
VALLEY SAT EVENING WITH SFC HIGH PRESSURE BUILDING INTO THE GREAT
LAKES. THIS HIGH WILL PROVIDE A TEMPORARY DRY PERIOD SAT NIGHT INTO
SUNDAY. HAVE TRENDED SAT NIGHTS LOWS CLOSER TO COOLER MAV NUMBERS
AND STAYED CLOSE TO GUID WITH SUNDAYS HIGHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A DRY FLOW OVER THE REGION THROUGH LATE SUNDAY NIGHT WHEN FLOW
TURNS BACK TO THE SOUTH AND AN EVER INCREASING CHANCE FOR RAIN
WILL OCCUR AS LOW PRESSURE IN THE MIDWEST STRENGTHENS AS IT TAKES
AIM ON OHIO.

A NICE RAIN EVENT APPEARS TO BE SETTING UP FOR MONDAY AS THE LOW
WRINGS OUT AVAILABLE MOISTURE. ECMWF APPEARS TO BE THE MODEL OF
CHOICE WITH HPC SHOWING THEIR SURFACE FIELDS AT 12Z MON AND
TUES...BUT THE CANADIAN AND GFS MODELS ARE IN FAIR AGREEMENT WITH A
QUICKER FRONTAL PASSAGE OVERNIGHT MONDAY AND EARLY TUESDAY. I TRIED
TO END THE RAINFALL EARLIER AND KEPT DRY AIR OVER THE REGION BEHIND
THIS FRONT STARTING TUESDAY MORNING.

TEMPERATURES WILL BE ABOVE NORMAL AHEAD OF MONDAYS SYSTEM AND THEN
DROP TO NEAR NORMAL IN THE COLDER AIR FOUND BEHIND IT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
WITH THE AREA IN A LIGHT SOUTHERLY LOW LEVEL FLOW BETWEEN A
FRONTAL ZONE OVER THE GREAT LAKES AND HIGH PRESSURE TO THE
SOUTHEAST...WE HAVE VFR TO START. INSTABILITY WILL INCREASE TODAY
AHEAD OF THE SOUTHWARD SAGGING FRONT...AND THUNDERSTORMS
CONTAINING MVFR VISIBILITIES ARE EXPECTED TO DEVELOP. CONVECTION
WILL DIMINISH LATE IN THE EVENING WITH LOSS OF DAYTIME
HEATING...AND MIST WILL FORM IN A REGIME OF LIGHT WINDS AND
RESIDUAL LOW LEVEL MOISTURE. VFR CONDITIONS AND LIGHT SOUTHWEST
WINDS ARE FORECAST FOR CVG AFTER 13Z SATURDAY.

OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY. THUNDERSTORMS POSSIBLE
AGAIN MONDAY AFTERNOON AND NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...FRANKS
AVIATION...CONIGLIO
Hazardous weather outlook, May 4, 4:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT FRI MAY 4 2012

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ042-060-061-070-071-
077>079-050930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-DARKE-PREBLE-MONTGOMERY-BUTLER-
WARREN-HAMILTON-CLERMONT-BROWN-
522 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE... WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. A VERY MOIST AIRMASS WILL
PROVIDE THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ100-OHZ026-034-035-043>046-051>056-062>065-072>074-080>082-088-
050930-
LEWIS-HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING. A VERY MOIST AIRMASS WILL PROVIDE THE POTENTIAL FOR HEAVY
RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Scioto

When
May 4, 6:00 AM EST to 7:00 AM EST
Where
Scioto County, 1.17 mi W of Lyra
Reported by
Trained Spotter
Coordinates
38.727, -82.751

A creek was reported out of its banks across Lick Run Lyra Road due to heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381916.